As vaccinations and boosters for COVID-19 roll out around the country, we are learning more about the frequency and types of effects that people may experience after receiving it. An earlier report found that individuals with dermal fillers may potentially experience an adverse response to the COVID-19 vaccine, but these side effects appear to be mild and not very common. According to Dr. Young McMahan of U.S. Dermatology Partners in Waco, Texas, “For more than a year, we have been inundated with information about COVID, and it can sound a little scary. Currently, people are discussing the responses to the vaccine experienced by a few dermal filler patients. It’s important for the public to be aware of potential risks associated with the disease and the new vaccinations, but the side effects reported so far have been mild and don’t seem to affect all those with dermal fillers. The professionals who know most about the vaccine and potential side effects are encouraging people to learn about risk factors, talk to their physicians and dermatologists, and get in touch with medical professionals as soon as they notice any possible signs of concern.” Learn more from Dr. McMahan about the current reports around the COVID-19 vaccine and how those with facial fillers have been impacted in this blog.
Is It Safe to Get Botox or Fillers After the COVID-19 Vaccine or Booster?
Many times, people confuse neuromodulators (Botox) and fillers. These are very different procedures and products. A neuromodulator weakens dynamic muscle movement (frowning or raising your eyebrows), and fillers replace volume that has been lost by the aging process (adding volume to cheeks or lips). There are no standing recommendations around neuromodulators (Botox) and the COVID-19 vaccine.
Recently, the American Society of Dermatologic Surgery created a task force to create evidence-based guidance around hyaluronic acid fillers and the COVID-19 vaccines. Given currently available data, patients already treated with dermal fillers should not be discouraged or precluded from receiving vaccines of any kind. Similarly, patients who have had vaccines should not be precluded from receiving dermal fillers in the future.
Why Might Facial Fillers be Affected by the COVID Vaccine?
Further research is necessary to determine exactly what has caused the few reported cases of adverse responses to the COVID vaccine experienced by patients with dermal fillers. The current belief is that the heightened level of immune response triggered by the vaccine has caused increased swelling for some patients. Hyaluronic acid, an ingredient found in many dermal fillers, retains moisture, so when the immune response triggers swelling, the area treated with hyaluronic acid is more likely to retain fluids. This may lead to more severe or longer-lasting inflammation. However, since the responses have occurred in those individuals with both hyaluronic acid and non-hyaluronic acid fillers, other causes of these reactions are being investigated, including existing infections (viral or bacterial), recently taking the influenza vaccine, receiving other vaccinations, and undergoing certain dental procedures.
Is it a Specific Vaccine that Causes Adverse Response to the COVID Vaccine?
At this time, only the Moderna vaccine has been linked to an adverse reaction related to dermal filler treatment, but similar responses related to the other vaccines may be uncovered as more research is conducted and larger numbers of people receive treatment. Dr. McMahan says, “It’s important to remember that research for the COVID vaccines has been limited due to the accelerated time frame, so we don’t necessarily have the same volume of data to work from. Currently, only three patients with dermal fillers who received the Moderna vaccine have reported adverse effects after vaccination. They all had mild allergic responses, and none of them needed urgent emergency response through the use of EpiPen or hospitalization. Instead, they received oral steroid treatment and used allergy medication to address the issues. The risks associated with COVID-19 infection are much more significant, so it’s still recommended that patients with dermal fillers receive the vaccine.”
In response to the adverse reactions to the Moderna vaccine, the Food and Drug Administration (FDA), the Centers for Disease Control and Prevention (CDC), and the American Society for Dermatologic Surgery (ASDS) have issued guidance for dermatologists, vaccine administrators, and physicians regarding what to expect and how to respond. They have also put measures in place to continue tracking the response to ensure patient safety.
What Specifically Happened to Patients with Dermal Fillers who Received the Vaccine?
Of 30,000 subjects who participated in the phase three Moderna COVID vaccine trial, three patients who had dermal fillers reported mild to moderate facial swelling. The other participants didn’t report these side effects, and the researchers are unsure whether or not any of the other trial subjects also had dermal fillers. One patient had lip filler and the others had cheek fillers, so the adverse effect doesn’t seem to be limited to just one type of filler or treatment location. Following their response, the patients were all treated with oral steroids and over-the-counter allergy medications. The patient with lip fillers reported they had a similar response after receiving a standard flu vaccine in previous years.
What are Common Side Effects of the COVID Vaccine for Those with Dermal Fillers?
According to Dr. McMahan, “It’s a little misleading to call any of these adverse reactions common. A very small percentage of people with dermal fillers who also received the vaccine had an adverse response. Even though it’s a small number of people impacted, it’s still important for patients to be aware that there is a risk, so they can seek treatment as soon as possible if they do have an adverse reaction.” Some of the side effects reported by patients with dermal fillers after receiving the COVID vaccine include:
- Swelling in the filler-treated area
- General facial swelling
- Pain around the dermal filler-treatment site
- Swelling of the face and throat
- Difficulty breathing due to an obstructed airway
General side effects of the COVID vaccine include:
- Pain and tenderness
- Swollen lymph nodes in the injection arm
- Swelling at the injection site
- Redness or inflammation at the injection site
- Muscle aches and pains
- Joint pain or stiffness
- Nausea or vomiting
- Chills or fever
In addition to these more frequent effects, some severe reactions that have occurred immediately following vaccination include:
- Trouble breathing
- Swelling of the face and throat
- Accelerated heart rate
- Body rashes
What Considerations Should Patients Discuss with a Physician Before Being Vaccinated?
Before receiving the COVID vaccine, whether or not you have dermal fillers, you should talk to your general care physician about any potential health risks. This should include discussing any existing or past medical conditions, allergies, or past experiences with influenza vaccines or other vaccinations. If you have not received dermal fillers but are planning to, it may be best to wait until after you’ve received the vaccine to complete the treatment process or consider other cosmetic dermatology options. If you have any questions about the vaccine, dermal fillers, side effects, or anything else, make sure you talk to your physician and dermatologist before you receive the vaccine. They can help you develop a plan to respond quickly if you do have an adverse reaction to the vaccine.
What Should Patients with Dermal Fillers do After Receiving the COVID Vaccine?
If patients experience any of the side effects mentioned in this blog after vaccine administration, they should schedule an appointment with their physician and dermatologist before receiving their second injection. If you’re planning to receive a COVID vaccine soon and you have dermal fillers, don’t hesitate to reach out to the U.S. Dermatology Partners team to schedule an appointment to discuss your potential risks and plan to address any side effects as they arise. You can schedule an appointment with a U.S. Dermatology Partners team in your area, using our simple online form to set up your visit with one of our board-certified dermatologists.
Find a location near me